Guilt and ADHD

guilt 200x300 Guilt and ADHD

When you’re dealing with ADD/ADHD, you often experience guilt.

If you’re a parent dealing with an ADD/ADHD child or teen, you may experience guilt in numerous ways, such as:

  • Guilt that you have somehow caused the ADHD…
  • Guilt that you aren’t handling it well…
  • Guilt about the treatment you are giving your child (i.e. medication)

If you’re an adult dealing with ADD/ADHD, you may experience guilt in numerous ways as well:

  • Guilt over impulsive comments you make
  • Guilt over disorganization, or being late on deadlines
  • Guilt over financial issues

Guilt can be a trap, or like an invisible cage which locks you in. If you, however, learn from the guilt, it can be a great teacher, and help you out.

I’ve just posted a new ADHD Podcast episode which discusses how to Overcome ADHD Guilt in 5 Steps. This free episode will help you to overcome guilt, by understanding it, learning from it, and moving forward.

Enjoy!

Best,

Dr. Kenny

Technorati Tags: , ,

Comments

  1. Dr. Kenny,

    This is my 3rd day on Vyvanse, or I guess I should say evening, as I am a 7p-7a RN. Anyway, my psychiatrist isn’t in the office on weekends, so I thought maybe you could help clarify something for me. I am a little confused about how Vyvanse has affected me. I was really afraid to take it because I thought it would make me feel speedy or like I had had too much caffeine, however, the results have been just the opposite. I feel very calm. That is fine, but the problem is that I feel “spaced out” like I just sort of stare at things (even more than I did before being treated. have you heard of this reaction before? I was really hoping that this med would help, but am now a little worried that nothing will help. Thanks in advance for your response.
    Tina

  2. I need to know that I’m not alone on having to handle with the gilt of having my two children with hdhd. My husband is overwhelm because he don’t know how to handle

  3. Hi,

    My son has been on Biphentin since the summer very low dose 10mg he is now getting into alot of trouble always disruptive in class only lately in the last few weeks. Could the medication not be working anymore?

    Thank you for your support
    Erin

  4. Hi Dr. Handelman,

    I am part of the ADD/ADHD support group, I heard you speak last week, it was great. Through the support group and your talk, my husband and I had an aha moment. At risk of self-diagnosing, I am pretty sure I suffer, and have been suffering for years with ADD. My GP is not comfortable tackling it, and she is new to the area and does not know who to refer me to. Do you have any suggestions for me? Sorry for reaching out this way, but I am in a bit of a pickle.

    Thanks.

  5. My son has been taking Concerta for about 4.5 years, starting when he was about 13 yr old. With the decreased appetite as a side effect, he has only gained about 15 lbs since he started the taking the drug. He will eat a balanced diet, eats meals very slowly and snacks during the day on nutritious food but sometimes too much junk food. He is 5’8″ and weighs about 116 lbs. He does not wish to eat as much as an average teen, eats less often than most and doesn’t usually want to eat protein shakes, drinks or anything that would help to build his body mass. He is very active in competitive sports – running, wrestling throughout the school year. I would like to help him gain about 10-20 lbs over the next couple of years but am not sure how to encourage him. The Concerta seems to work well to help him focus. When he forgets to take it even one day he is ravenous! I wish we could find a drug that did not curb his hunger and helped him stay on task and do as well as he does at school now on Concerta.
    Are there any other concerns I should be aware of with Concerta or changing to a different med? I have heart troubles but don’t think he does. We are going to see our GP in the next week for a refill or ask for a different med depending on what we discover. Thank you for any support/info you can offer.

  6. Guilt is one of those subjects that doesn’t get anywhere near enough coverage.

    It can cause terrible feelings of low and, from what I’ve seen, it can really affect a parent’s ability to provide the sort of attention and guidance that a child with ADHD benefits from.

    One thing I’d recommend is meditation. The ability to step back, take a deep breath and detach from the situation (even temporarily) can help. Like you say, though, it’s a trap.. and difficult to escape.

    Thanks for the post.

    Lisa

Leave a Reply